Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 36, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2018, 2:50 PM CDT for Howard County, Mitchell County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2018, 2:50 PM CDT (19:50 UTC)
- Expired
- May 15, 2018, 3:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howard County, TX, Mitchell County, TX
The radar
The Midland/Odessa radar (KMAF), 88 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1762 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
814
WUUS54 KMAF 151950
SVRMAF
TXC227-335-152030-
/O.NEW.KMAF.SV.W.0036.180515T1950Z-180515T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
250 PM CDT TUE MAY 15 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
West central Mitchell County in western Texas...
Eastern Howard County in western Texas...
* Until 330 PM CDT.
* At 250 PM CDT, a severe thunderstorm was located near Luther, or 11
miles northeast of Big Spring, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Big Spring, Coahoma, Sand Springs, Luther and Big Spring Country
Club.
This includes Interstate 20 between mile markers 178 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3243 10154 3248 10129 3220 10105 3210 10145
TIME...MOT...LOC 1950Z 314DEG 12KT 3239 10138
HAIL...1.00IN
WIND...60MPH
$$
291 follow-up statement
801
WWUS54 KMAF 152010
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
310 PM CDT TUE MAY 15 2018
TXC227-335-152030-
/O.CON.KMAF.SV.W.0036.000000T0000Z-180515T2030Z/
Mitchell TX-Howard TX-
310 PM CDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WEST CENTRAL MITCHELL AND EASTERN HOWARD COUNTIES...
At 310 PM CDT, a severe thunderstorm was located over Coahoma, or 10
miles northeast of Big Spring, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Big Spring, Coahoma, Sand Springs and Big Spring Country Club.
This includes Interstate 20 between mile markers 178 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3239 10152 3244 10127 3220 10105 3210 10145
TIME...MOT...LOC 2010Z 317DEG 13KT 3232 10132
HAIL...1.00IN
WIND...60MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:51 PM CDT, 59 minutes earlier.
Area forecast discussion, May 15, 1:51 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 151 PM CDT Tue May 15 2018 .DISCUSSION... Isolated strong/severe storms possible the next couple of days along with hot temperatures continuing. Surface observations place an outflow boundary from overnight convection across the northeastern Permian Basin as of 1:30 PM CDT. Hi-res models show this boundary well and stall it later this afternoon along a Lamesa to Big Spring line. Meanwhile, the dryline continues to surge east and is nearing the outflow boundary currently. Temperatures have warmed into the 90's south of this boundary with 80's north. The atmosphere continues to destabilize along and behind the outflow boundary as shown by a developing cu field and even a storm or two. Storms will continue to develop shortly in this area and push east through the late afternoon and evening. Weaker deep layer shear in our area will somewhat limit severe potential, but a few instances of damaging wind gusts and/or large hail is still possible. An unstable atmosphere also exists from the Big Bend to the Lower Trans Pecos this afternoon. Strong storms are also possible here as CAPE values have risen to around 2500 J/kg. Wednesday looks like a carbon copy of today as temperatures warm into the 90's and 100's again with another outflow boundary expected to move down from the north. Strong/severe storms will again be possible along and behind this boundary across the northern and eastern Permian Basin. Weak upper ridging and an intense low level thermal ridge build over the area Thursday. Temperatures are expected to near 100 across much of the region while convection becomes more isolated in coverage. An upper level trough takes shape across the West late this week and transitions mid level flow aloft back to the southwest. Hot temperatures and isolated thunderstorms are expected to continue into Saturday before we see some changes early next week. Several shortwaves will move east within the upper trough with the first significant one likely arriving Sunday. This wave along with a weak cold front moving in from the north could produce our next round of widespread showers and storms. Will keep PoPs conservative for now as severe drought continues over our region and this is still several days out. Models also show temperatures falling to near normal early next week, but this depends on whether we see any cloud cover and rainfall. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 97 70 100 / 20 20 10 20 Carlsbad 62 99 64 101 / 0 0 0 20 Dryden 67 98 69 101 / 30 20 10 10 Fort Stockton 67 97 70 100 / 10 20 0 20 Guadalupe Pass 64 93 67 95 / 0 0 0 10 Hobbs 59 95 62 97 / 0 10 0 20 Marfa 55 92 60 96 / 10 10 0 10 Midland Intl Airport 68 99 70 101 / 10 20 0 20 Odessa 68 98 70 100 / 10 20 0 20 Wink 64 100 68 101 / 0 10 0 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/29
Hazardous weather outlook, May 15, 2:07 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 207 PM CDT Tue May 15 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 207 PM CDT Tue May 15 2018 /107 PM MDT Tue May 15 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A few thunderstorms will be possible mainly east of a Lamesa to Midland, Odessa to Alpine. A few storms could become severe, producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be possible across mainly west Texas through Friday. A few storms could become severe with large hail and damaging winds possible. Critical fire weather conditions will be possible again Thursday through Saturday, mainly over Southeast New Mexico. .SPOTTER INFORMATION STATEMENT... There is a 40 percent chance of spotter activation this afternoon or early this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 15, 1:33 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 133 PM CDT TUE MAY 15 2018 TXZ046-047-151900- Dawson TX-Borden TX- 133 PM CDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN AND EAST CENTRAL DAWSON COUNTIES UNTIL 200 PM CDT... At 132 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Gail, along highway 180 moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gail. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3258 10168 3284 10174 3283 10145 3261 10144 TIME...MOT...LOC 1832Z 240DEG 49KT 3280 10164 12
Special weather statement, May 15, 2:36 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
236 PM CDT TUE MAY 15 2018
TXZ052-053-152015-
Mitchell TX-Howard TX-
236 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MITCHELL...
SOUTHEASTERN BORDEN AND EASTERN HOWARD COUNTIES UNTIL 315 PM CDT...
At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Luther, or 14 miles north of Big Spring, moving southeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Coahoma, Sand Springs, Luther and Vincent.
This includes Interstate 20 between mile markers 183 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3210 10128 3245 10153 3253 10140 3252 10124
3231 10097
TIME...MOT...LOC 1935Z 315DEG 14KT 3244 10139
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:33 PM CDT | Special Weather Statement | MAF | Borden | 27 min |
| May 15, 2:36 PM CDT | Special Weather Statement | MAF | Howard | 39 min |
| May 15, 2:55 PM CDT | Special Weather Statement | MAF | Terrell | 50 min |
| May 15, 3:31 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 59 min |
| May 15, 3:40 PM CDT | Special Weather Statement | MAF | 35 min | |
| May 15, 3:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 31 min |
| May 15, 4:29 PM CDT | Special Weather Statement | MAF | Dawson | 46 min |
| May 15, 5:43 PM CDT | Special Weather Statement | MAF | Borden, Scurry | 47 min |
| May 15, 5:52 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 53 min |
| May 15, 6:11 PM CDT | Areal Flood Advisory | MAF | Scurry | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.